Alert archive / Missouri / Flash Flood Watches in 2013

Flash Flood Watch 8, NWS St. Louis, MO

August 6, 20137 counties in Missouri; Randolph County, Illinois

NWS St. Louis, MO issued this flash flood watch at Aug 6, 2013, 3:51 PM CDT for 7 counties in Missouri; Randolph County, Illinois. It took effect at Aug 7, 2013, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 6, 2013, 3:51 PM CDT (20:51 UTC)
In effect from
Aug 7, 2013, 1:00 AM CDT
Expired
Aug 7, 2013, 9:29 AM CDT
In force
8 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Randolph County, IL, Crawford County, MO, Iron County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 105 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.9 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WGUS63 KLSX 062051
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT TUE AUG 6 2013

ILZ079-MOZ072>075-084-085-099-070900-
/O.NEW.KLSX.FF.A.0008.130807T0600Z-130807T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH IL-CRAWFORD MO-WASHINGTON MO-ST. FRANCOIS MO-
STE. GENEVIEVE MO-IRON MO-MADISON MO-REYNOLDS MO-
INCLUDING THE CITIES OF...CHESTER...FARMINGTON
351 PM CDT TUE AUG 6 2013

...FLASH FLOOD WATCH IN EFFECT FROM 1 AM CDT WEDNESDAY THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST ILLINOIS AND 
  MISSOURI...INCLUDING THE FOLLOWING COUNTIES...IN SOUTHWEST 
  ILLINOIS...RANDOLPH IL. IN MISSOURI...CRAWFORD MO...IRON MO...
  MADISON MO...REYNOLDS MO...ST. FRANCOIS MO...STE. GENEVIEVE 
  MO AND WASHINGTON MO.

* FROM 1 AM CDT WEDNESDAY THROUGH WEDNESDAY MORNING

* THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TO DEVELOP LATE
  TONIGHT...WITH SOME OF THESE STORMS CONTINUING INTO EARLY
  WEDNESDAY MORNING. 

* RAINFALLS OF 1 TO 2 INCHES ARE POSSIBLE...AND DUE TO THE
  EXTREMELY MOIST AIRMASS FUELING THESE STORMS MUCH OF THIS
  RAINFALL COULD FALL IN LESS THAN AN HOURS TIME. IN
  ADDITION...SOME OF THIS RAIN WILL BE FALLING OVER PARTS OF
  REYNOLDS...IRON...AND MADISON COUNTIES...WHERE OVER 3 INCHES OF
  RAIN FELL LAST NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD BE
AWARE OF THE POSSIBILITY OF HEAVY RAINFALL AND FLASH FLOODING.
CHECK YOUR PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU LIVE IN
FLOOD PRONE AREAS. STAY INFORMED...AND BE READY FOR QUICK ACTION
IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED.

&&

$$

TRUETT
2 follow-up statements
517 
WGUS63 KLSX 070844
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
344 AM CDT WED AUG 7 2013

ILZ079-MOZ072>075-084-085-099-071500-
/O.CON.KLSX.FF.A.0008.000000T0000Z-130807T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH IL-CRAWFORD MO-WASHINGTON MO-ST. FRANCOIS MO-
STE. GENEVIEVE MO-IRON MO-MADISON MO-REYNOLDS MO-
INCLUDING THE CITIES OF...CHESTER...FARMINGTON
344 AM CDT WED AUG 7 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHWEST ILLINOIS AND MISSOURI...INCLUDING THE 
  FOLLOWING COUNTIES...IN SOUTHWEST ILLINOIS...RANDOLPH IL. IN 
  MISSOURI...CRAWFORD MO...IRON MO...MADISON MO...REYNOLDS MO...
  ST. FRANCOIS MO...STE. GENEVIEVE MO AND WASHINGTON MO.

* UNTIL 10 AM CDT THIS MORNING

* THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO DEVELOP AND MOVE
  SOUTHEAST THROUGH SOUTHEASTERN MISSOURI AND FAR SOUTHWESTERN
  ILLINOIS.

* AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL IS EXPECTED...WITH
  LOCALLY HIGHER AMOUNTS POSSIBLE...AND DUE TO THE EXTREMELY
  MOIST AIRMASS FUELING THESE STORMS MUCH OF THIS RAINFALL COULD
  FALL IN LESS THAN AN HOURS TIME. IN ADDITION...SOME OF THIS RAIN
  WILL BE FALLING OVER PARTS OF REYNOLDS...IRON...AND MADISON
  COUNTIES...WHERE OVER 3 INCHES OF RAIN FELL TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD BE
AWARE OF THE POSSIBILITY OF HEAVY RAINFALL AND FLASH FLOODING.
CHECK YOUR PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU LIVE IN
FLOOD PRONE AREAS. STAY INFORMED...AND BE READY FOR QUICK ACTION
IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED.

&&

$$

BYRD
140 
WGUS63 KLSX 071429
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
929 AM CDT WED AUG 7 2013

ILZ079-MOZ072>075-084-085-099-071530-
/O.CAN.KLSX.FF.A.0008.000000T0000Z-130807T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH IL-CRAWFORD MO-WASHINGTON MO-ST. FRANCOIS MO-
STE. GENEVIEVE MO-IRON MO-MADISON MO-REYNOLDS MO-
INCLUDING THE CITIES OF...CHESTER...FARMINGTON
929 AM CDT WED AUG 7 2013

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST ILLINOIS AND
MISSOURI HAS BEEN CANCELLED. THE HEAVIEST RAIN HAS ENDED.

$$

CVKING

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Aug 6, 3:32 PM CDT, 19 minutes earlier.

Area forecast discussion, Aug 6, 3:32 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
332 PM CDT TUE AUG 6 2013

.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 312 PM CDT TUE AUG 6 2013

LOTS OF DIFFERENT MECHANISMS THAT MAY INITIATE CONVECTION OVER OUR
AREA TONIGHT.  EARLY ON IT WOULD APPEAR THAT THERE WILL BE SOME
CHANCE OF ELEVATED STORMS OVER AREA AS WEAK BUT PERSISTENT WAA
ATTEMPTS TO LIFT EXTREMELY UNSTABLE AIRMASS THAT IS LOCATED ALONG
AND SOUTH OF EFFECTIVE WARM FRONTAL BOUNDARY...WHICH CURRENTLY
STRETCHES FROM EXTREME N CENTRAL OK INTO NW AR. REGIONAL RADAR
IMAGERY SUPPORTS THIS THINKING...WITH SPOTTY CONVECTION ATTM FROM
E CENTRL KS INTO SW MO. WITH TIME...BELIEVE THAT PRIMARY FORCING
MECHANISM FOR STRONG CONVECTION WILL SHIFT TO INCREASING LOW LEVEL
JET WHICH SHOULD CAUSE UPSCALE GROWTH OF CONVECTION CENTERED
APPROXIMATELY OVER OUR CWA. MEANWHILE...WE WILL ALSO HAVE TO
WATCH FOR CONVECTION DEVELOPING ALONG OLD OUTFLOW AND/OR COLD
FRONT OVER IOWA PRESSING INTO OUR AREA WITH TIME.  WHILE MOST OF
THE SOLUTIONS SUGGEST DEVELOPMENT WITH THE LOW LEVEL JET...NCEP
4KM INTERESTINGLY ANCHORS ALL OF THE PRECIP ALONG THE COLD FRONT.
GIVEN THE THUNDERSTORM TRENDS OF THE PAST FEW NIGHTS...IT WOULD
SEEM THAT ODDS ARE HIGH THAT LOW LEVEL JET SHOULD INITIATE
CONVECTION AGAIN TONIGHT.

IT IS DIFFICULT TO PIN DOWN EXACTLY WHERE THE GREAST QPF WILL
OCCUR DUE TO THE SUBTLE DIFFERENCES IN FORCING PARAMETERS...BUT
SREF AND NAM SEEM TO BE SUGGESTING HEAVIEST RAINFALL WILL BECOME
FOCUSED OVER S SECTIONS OF THE CWA LATE TONIGHT AND INTO WEDNESDAY
MORNING. WILL MENTION HEAVY RAIN FOR AREAS ALONG AND SOUTH OF I-70
TONIGHT...AND GIVEN THE HEAVY RAINS THAT FELL OVER EXTREME S
SECTIONS OF OUR CWA WILL ISSUE A FLASH FLOOD WATCH FOR OUR S
COUNTIES FOR LATE TONIGHT THROUGH MID MORNING WEDNESDAY.

TRUETT

.LONG TERM...(WEDNESDAY THROUGH NEXT TUESDAY)
ISSUED AT 312 PM CDT TUE AUG 6 2013

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EARLY
WEDNESDAY MORNING WITH A LLJ MAXIMA AHEAD OF THE COLD FRONT
PUSHING INTO THE CWA. THE BIG QUESTION FOR WEDNESDAY REMAINS HOW
EFFECTIVE THE OVERNIGHT CONVECTION WILL BE IN STABILIZING THE AMS
AHEAD OF THE APPROACHING COLD FRONT. IF OVERNIGHT CONVECTION IN
THE WARM SECTOR AHEAD OF THE FRONT IS ABLE TO STABLIZE THE AMS
REDEVELOPMENT ALONG THE FRONT MAY BE DIFFICULT.  BEST CHANCES FOR
REDEVELOPMENT SHOULD BE OVER THE S COUNTIES OF THE CWA AS THIS
AREA WILL HAVE MORE TIME TO DESTABLIZE BEFORE FROPA.

THURSDAY THROUGH FRIDAY LOOKS TO BE A WET PERIOD FOR THE CWA. MODEL
SOLUTIONS CONTINUE TO INDICATE A BAROCLINIC ZONE DEVELOPING ACROSS
THE REGION...AND THIS COUPLED WITH NUMEROUS SHORTWAVES BRUSHING
THE AREA SHOULD PRODUCE SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS DURING THIS TIME.  THE EXACT N/S LOCATION OF THIS
BOUNDARY VARIES BETWEEN SOLUTIONS...AND ULTIMATELY ITS LOCATION
WILL DETERMINE EXACTLY WHERE GREATEST RAIN CHANCES WILL BE. FOR
NOW...HAVE GONE WITH HIGH CHANCE AND LOW LIKELY POPS FOR MOST OF
THE AREA.

WITH TIME...BAROCLINIC ZONE DOES OOZE SOUTH...WHICH SHOULD LESSEN
PRECIP CHANCES. HOWEVER...WITH UPPER LEVEL ENERGY CONTINUING TO
DROP INTO AREA IN THE DEVELOPING BROAD UA TROF SOME
THREAT OF SHOWERS AND THUNDERSTORMS SHOULD CONTINUE...ALBEIT
SMALLER THAN THAT OF THURSDAY AND FRIDAY.

HUSTEDDE/TRUETT

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1217 PM CDT TUE AUG 6 2013

CONVECTIVE TRENDS ARE THE MAIN FOCUS FOR THIS VALID TAF PERIOD.
FRONTAL BOUNDARY OVER THE MID SOUTH IS FORECAST TO LIFT NORTHWARD
INTO THE AREA BY LATE THIS AFTERNOON. AIRMASS WILL BECOME FAIRLY
UNSTABLE BY AFTERNOON AS CLOUDS SCATTER OUT. ALREADY SOME SHOWERS
AND STORMS FORMING OVER EASTERN KANSAS AND WESTERN MISSOURI NORTH
OF BOUNDARY. WITH ATMOSPHERE BECOMING MORE UNSTABLE THIS AFTERNOON
AS THE FRONT MOVES NORTH...FELT IT WAS WORTHY OF ADDING A VCTS
GROUP AT KCOU AND THE METRO TAF SITES. NOT SURE HOW CONVECTIVE
TRENDS WILL EVOLVE THROUGH THE EVENING HOURS AS WSW LLJ
STRENGTHENS. POSSIBLE THAT ACTIVITY WILL CONTINUE TO DEVELOP AND
POSSIBLY INTENSIFY HOWEVER. ANOTHER POSSIBILITY IS THAT THE FRONT
IS SLOWER TO MOVE NORTH AND THE AFTERNOON STAYS RELATIVELY QUIET
BUT ACTIVITY DEVELOPS IN THE EVENING HOURS IN RESPONSE TO LLJ.
SYNOPTIC COLD FRONT SHOULD MOVE THROUGH KCOU AND KUIN AROUND 1400
UTC AND THE METRO SITES JUST AFTER THE END OF THIS TAF PACKAGE.
CHANCES OF SHOWERS AND STORMS SHOULD LESSEN WITH PASSAGE OF FRONT
OR EFFECTIVE BOUNDARY/COLD POOL WITH SLIGHTLY DRIER AND COLDER AIR
FILTERING IN TO THE REGION AS WINDS VEER SHARPLY TO THE NORTHWEST.

SPECIFICS FOR KSTL...

CONVECTIVE TRENDS ARE THE MAIN FOCUS FOR THIS VALID TAF PERIOD.
FRONTAL BOUNDARY OVER THE MID SOUTH IS FORECAST TO LIFT NORTHWARD
INTO THE AREA BY LATE THIS AFTERNOON. AIRMASS WILL BECOME FAIRLY
UNSTABLE BY AFTERNOON AS CLOUDS SCATTER OUT. ALREADY SOME SHOWERS
AND STORMS FORMING OVER EASTERN KANSAS AND WESTERN MISSOURI NORTH
OF BOUNDARY. WITH ATMOSPHERE BECOMING MORE UNSTABLE THIS AFTERNOON
AS THE FRONT MOVES NORTH...FELT IT WAS WORTHY OF ADDING A VCTS
GROUP AT THE TERMINAL. NOT SURE HOW CONVECTIVE
TRENDS WILL EVOLVE THROUGH THE EVENING HOURS AS WSW LLJ
STRENGTHENS. IT IS POSSIBLE THAT ACTIVITY WILL CONTINUE TO DEVELOP
AND POSSIBLY EVEN INTENSIFY. ANOTHER POSSIBILITY IS THAT THE
FRONT IS SLOWER TO MOVE NORTH AND THE AFTERNOON STAYS RELATIVELY
QUIET BUT ACTIVITY DEVELOPS IN THE EVENING HOURS IN RESPONSE TO
LLJ. SYNOPTIC COLD FRONT SHOULD APPROACH LAMBERT FIELD AROUND 1800 UTC.
CHANCES OF SHOWERS AND STORMS SHOULD LESSEN WITH PASSAGE OF FRONT
OR EFFECTIVE BOUNDARY/COLD POOL WITH SLIGHTLY DRIER AND COLDER AIR
FILTERING IN TO THE REGION AS WINDS VEER SHARPLY TO THE NORTHWEST.

GOSSELIN

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 1 AM CDT WEDNESDAY THROUGH WEDNESDAY
     MORNING FOR CRAWFORD MO-IRON MO-MADISON MO-REYNOLDS MO-ST.
     FRANCOIS MO-STE. GENEVIEVE MO-WASHINGTON MO.

IL...FLASH FLOOD WATCH FROM 1 AM CDT WEDNESDAY THROUGH WEDNESDAY
     MORNING FOR RANDOLPH IL.

&&

WFO LSX
Hazardous weather outlook, Aug 6, 5:50 AM CDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
550 AM CDT TUE AUG 6 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
550 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY OVER PARTS OF CENTRAL AND SOUTHEAST
MISSOURI TODAY...AND ACROSS MUCH OF THE AREA TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE WEATHER...ESPECIALLY TONIGHT...WITH THE
MAIN THREAT BEING DAMAGING WINDS.

WIDESPREAD FOG...REDUCING VISIBILITIES TO LESS THAN A QUARTER OF A
MILE AT TIMES...WILL PERSIST OVER NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS THIS MORNING. THE FOG SHOULD LIFT AND DISSIPATE
BY 9 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A THREAT OF THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE REGION
FROM WEDNESDAY THROUGH FRIDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS PARTS OF CENTRAL
AND SOUTHERN MISSOURI ON SUNDAY...AND ACROSS THE ENTIRE AREA
SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ACROSS THE AREA TONIGHT.

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:40 AM CDTFlash Flood WarningLSXReynolds6 hr
Aug 6, 5:44 AM CDTDense Fog AdvisoryLSXKnox, Lewis, Marion, Monroe, Pike, Ralls and 1 more3 hr
Aug 6, 9:49 AM CDTRiver Flood WarningLSXOsage6 days

Nearby

Flash Flood Watches in Missouri, 2013Flash Flood Watches in Illinois, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.